When seeking quick pain relief, people should not overindulge in acetaminophen as a cure-all, UT Southwestern Medical Center liver experts warn.
From holiday headaches to Super Bowl parties to flu-season aches, many people reach for acetaminophen in its many forms - headache relief, sleep aids, cold and flu remedies, even some prescription painkillers - not realizing how quickly the medication can add up.
"It is easy to lose track of how much combined acetaminophen you're consuming when taking combinations of medicines, particularly for different ailments such as arthritis and perhaps a cold," says Dr. William Lee, director of the Clinical Center for Liver Diseases at UT Southwestern.
Too much acetaminophen in the system at one time or over an extended period can cause serious liver damage or can lead to liver failure and even death. About 100 people die annually of accidental acetaminophen poisoning and another 15,000 end up in the emergency rooms from unknowingly taking too much.
The average adult should avoid more than 4,000 milligrams total acetaminophen per day, the equivalent of eight extra strength tablets, and no more than 2,000 mg to 3,000 mg for those with liver problems like hepatitis or those who drink regularly. Also remember, Dr. Lee says, that alcohol makes acetaminophen more toxic while depleting other substances that protect against liver damage.
Visit http://www.utsouthwestern.org/patientcare/medicalservices/digestive.html to learn more about UT Southwestern's clinical services in digestive disorders.
Media Contact: Russell Rian
To automatically receive news releases from UT Southwestern via e-mail, subscribe at www.utsouthwestern.edu/receivenews